Thunderstorm Wind, Scott
- When
- June 8, 4:40 PM EST
- Where
- Scott County, 0.69 mi N of Gate City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.640, -82.580
Two trees were reported down in Gate City.
Low level moisture increased across the region in the southerly flow ahead of a short wave trough building southeast through the Midwest states. In addition, an outflow boundary served as additional focus for convection which became severe in a moderately unstable environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Low level moisture increased across the region in the southerly flow ahead of a short wave trough building southeast through the Midwest states. In addition, an outflow boundary served as additional focus for convection which became severe in a moderately unstable environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 8, 1:51 PM EST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 251 PM EDT MON JUN 8 2015 .SHORT TERM...(TONIGHT AND TUESDAY)...CONVECTION ON-GOING...ISOLATED OVER THE AREA NOW...AND MUCH MORE COVERAGE TO THE WEST THAT WILL BE MOVING INTO THE AREA LATER THIS AFTERNOON AND INTO TONIGHT. CHANCES OF SEVERE STORMS STILL EXPECTED...BETTER SEVERE PARAMETERS STILL WEST OF OUR AREA NOW...BUT EXPECTED TO MOVE INTO THE AREA AS UPPER DYNAMICS INCREASE AND AS THE FRONT GETS CLOSER WEST TO EAST LATE THIS AFTERNOON AND TONIGHT. LOOKS LIKE DAMAGING WINDS WILL BE THE MAIN THREAT. BY MIDNIGHT MUCH OF THE LINE OF STORMS WILL BE RACING EAST OF THE AREA...LEAVING THE AREA WITH SHOWERS DIMINISHING. FOR TUESDAY...MINIMAL CHANCES OF AFTERNOON CONVECTION...KEEPING SOME LIGHT POPS IN AND JUST MENTIONING SHOWERS FOR NOW. GUIDANCE TEMPERATURES LOOK GOOD OVERALL FOR THIS PERIOD. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...UPPER TROUGH AXIS EAST OF THE FORECAST AREA SHOULD BE FOLLOWED BY RELATIVELY DRIER AIR. THE WEAK SURFACE FRONT WILL BE DRAPED OVER NORTHERN GEORGIA. THE FRONT WILL WAVER BACK NORTH LATER IN THE DAY ON WEDNESDAY. FOR MOST AREAS...IT WILL BE DRY. HOWEVER THE SOUTHERN TENNESSEE VALLEY WILL HAVE A CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS AS THAT BOUNDARY MOVES NORTHWARD. BY THURSDAY...DIURNAL RAIN CHANCES MOVE NORTHWARD AS MOIST SOUTHERLY FLOW RETURNS. THIS PATTERN PERSISTS INTO THE WEEKEND WITH NO MAJOR FOCUS. MOST PLACES COULD USE THE RAINFALL. THE FORECAST AREA IS ALSO LOCATED ON THE FRINGE OF THE UPPER HIGH...WHICH IS USUALLY A FAVORABLE AREA FOR THESE SHOWERS AND STORMS. LOOK FOR HIGH TEMPERATURES TO GENERALLY BE IN THE 80S WITH A FEW LOCATIONS REACHING THE 90S ON THURSDAY...SUNDAY AND MONDAY. LOW TEMPERATURES WILL BE IN THE 60S AND 70S. THESE NUMBERS FALL WITHIN THE SEASONAL NORMS FOR THIS TIME OF YEAR. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 68 88 67 89 / 60 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 85 65 88 / 80 20 10 10 OAK RIDGE, TN 67 87 65 88 / 80 20 10 10 TRI CITIES AIRPORT, TN 63 84 60 86 / 80 20 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GM/AC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 358 PM EDT MON JUN 8 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-092000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 358 PM EDT MON JUN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE REMAINDER OF THE AFTERNOON AND INTO TONIGHT. SEVERE STORMS WILL MAINLY BE ISOLATED THIS AFTERNOON...BUT BETTER CHANCES OF SEVERE STORMS EXIST THIS EVENING AND TONIGHT AS AN UPPER LEVEL DISTURBANCE AND COLD FRONT APPROACH THE REGION. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS...WITH LARGE HAIL POSSIBLE FROM SOME OF THE STRONGER STORMS. ISOLATED FLOODING IS POSSIBLE IN SOME AREAS...BUT STORMS WILL BE MOVING QUICKLY...THEREBY REDUCING THE CHANCES OF FLOODING. ALTHOUGH THE CHANCES OF TORNADOES IS VERY LOW FOR THIS EVENT...LOCALIZED CONDITIONS COULD PRODUCE A BRIEF TORNADO. IN GENERAL...CONDITIONS FOR STRONGER STORMS ARE MORE FAVORABLE IN THE WESTERN AND NORTHWESTERN AREAS...ON THE PLATEAU...WITH AREAS IN THE EASTERN COUNTIES...ALONG THE NORTH CAROLINA STATE LINE...NOT QUITE AS FAVORABLE...BUT THESE AREAS COULD STILL GET SEVERE STORMS. MOST OF THE STORMS WILL MOVE EAST OF THE AREA BY ABOUT 2AM TUESDAY MORNING...WITH ONLY SHOWERS AND ISOLATED THUNDERSTORMS THEREAFTER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND INTO TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT MON JUN 8 2015
TNZ036>038-069-082145-
KNOX TN-ANDERSON TN-GRAINGER TN-UNION TN-
455 PM EDT MON JUN 8 2015
SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON...GRAINGER...AND
UNION COUNTIES UNTIL 545 PM EDT...
AT 455 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MAYNARDVILLE TO NEAR
CLINTON...AND MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...ALCOA...MAYNARDVILLE...RUTLEDGE...
FARRAGUT...LOUISVILLE...PLAINVIEW...HALLS...BLAINE...NORRIS...
LUTTRELL...SHARPS CHAPEL...ANDERSONVILLE...NORRIS LAKE...ROSE HILL...
KARNS...KIMBERLIN HEIGHTS AND BEARDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3590 8427 3595 8430 3640 8387 3639 8376
3634 8373 3633 8366 3637 8359 3635 8337
3618 8354 3614 8364 3610 8363 3612 8367
3608 8367 3609 8371 3597 8365 3584 8385
3588 8400 3583 8406 3585 8414 3579 8416
TIME...MOT...LOC 2055Z 280DEG 21KT 3633 8384 3602 8413PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG KINGSTON 35.87N 84.51W
06/08/2015 ROANE TN 911 CALL CENTER
COUPLE TREES DOWN.
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT MON JUN 8 2015
VAZ002-005-006-082200-
RUSSELL VA-SCOTT VA-WISE VA-
511 PM EDT MON JUN 8 2015
SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...SCOTT...AND WISE COUNTIES
UNTIL 600 PM EDT...
AT 510 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WISE TO 11 MILES
SOUTHEAST OF PENNINGTON GAP...AND MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...GATE CITY...WEBER CITY...CLEVELAND VA...COEBURN...ST.
PAUL...NICKELSVILLE...DUNGANNON...DUFFIELD...CLINCHPORT...FORT
BLACKMORE...HILTONS...CASTLEWOOD...COLLINGWOOD AND BLOOMINGDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN VIRGINIA.
LAT...LON 3675 8226 3671 8233 3667 8232 3659 8239
3660 8297 3672 8286 3673 8283 3675 8283
3708 8254 3708 8251 3703 8248 3696 8236
3700 8229 3699 8225 3704 8217 3705 8204
3712 8201 3713 8192
TIME...MOT...LOC 2110Z 268DEG 29KT 3702 8254 3665 8287SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 515 PM EDT MON JUN 8 2015 TNZ015>017-042-044-VAZ001-005-082200- WASHINGTON TN-HAWKINS TN-SULLIVAN TN-NORTHWEST GREENE TN-HANCOCK TN- SCOTT VA-LEE VA- 515 PM EDT MON JUN 8 2015 SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...HAWKINS...SULLIVAN... NORTHWEST GREENE...HANCOCK...SCOTT...AND LEE COUNTIES UNTIL 600 PM EDT... AT 514 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SNEEDVILLE TO NEAR GREENEVILLE...AND MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... JOHNSON CITY...KINGSPORT...GREENEVILLE...ROGERSVILLE...GATE CITY... SNEEDVILLE...TUSCULUM...SURGOINSVILLE...WEBER CITY...COLONIAL HEIGHTS...OAK GROVE...SPURGEON...GRAY...CHURCH HILL...MOUNT CARMEL... BLUFF CITY...BAILEYTON...DUFFIELD...CLINCHPORT AND KEPLER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR PORTIONS OF EAST TENNESSEE AND SOUTHWESTERN VIRGINIA. LAT...LON 3643 8228 3614 8283 3655 8322 3679 8275 TIME...MOT...LOC 2114Z 231DEG 30KT 3653 8313 3623 8284
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 5 SE CHATTANOOGA 35.01N 85.19W
06/08/2015 HAMILTON TN TRAINED SPOTTER
ONE TREE AND SEVERAL LARGE TREE LIMBS DOWN IN THE
BRAINERD AREA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 3 N ATHENS 35.49N 84.60W
06/08/2015 MCMINN TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&The Knoxville radar (KMRX), 90 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
3 thunderstorm wind. Local standard time, as filed.
Two trees were reported down in Gate City.
Several trees were reported down in the northern end of the county. Also, a tree fell onto a home on Franks Hollow Road in the Swords Creek area.
Several trees were reported down in the eastern part of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572692, 572693, 572694.